Alert archive / Indiana / High Wind Watches in 2017

High Wind Watch 1, NWS Northern Indiana

March 7, 20174 counties in Ohio; 5 counties in Indiana; 4 counties in Michigan

NWS Northern Indiana issued this high wind watch at Mar 7, 2017, 12:36 PM EST for 4 counties in Ohio; 5 counties in Indiana; 4 counties in Michigan. It took effect at Mar 8, 2017, 9:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 12:36 PM EST (17:36 UTC)
In effect from
Mar 8, 2017, 9:00 AM EST
Expired
Mar 7, 2017, 9:46 PM EST
In force
Issued by
NWS Northern Indiana

Counties DeKalb County, IN, Elkhart County, IN, LaGrange County, IN, Noble County, IN, Steuben County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Defiance County, OH, Fulton County, OH, Henry County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 546 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
546 m²/s²
0-3 km storm-relative helicity
586 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WWUS73 KIWX 071736
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
1236 PM EST Tue Mar 7 2017

INZ005>009-MIZ077>081-OHZ001-002-004-005-080145-
/O.NEW.KIWX.HW.A.0001.170308T1400Z-170308T2300Z/
Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange, 
Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, 
Albion, Auburn, Garrett, Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, 
Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, 
Bryan, Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, 
Defiance, Sherwood, Hicksville, Napoleon, Deshler, 
and Liberty Center
1236 PM EST Tue Mar 7 2017

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Northern Indiana has issued a
High Wind Watch...which is in effect from Wednesday morning
through Wednesday afternoon. 

HAZARDOUS WEATHER...

 * West winds 30 to 40 mph with gusts to 60 mph possible. 

IMPACTS...

 * Tree damage and power outages likely to occur Wednesday 

 * Difficult driving conditions, especially on north south roads. 

 * Shingles may be lifted from roofs.

 * Loose objects will be blown around

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
733 
WWUS73 KIWX 072021
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
321 PM EST Tue Mar 7 2017

INZ003-004-012>018-020-022>027-032>034-OHZ015-016-024-025-080430-
/O.NEW.KIWX.WI.Y.0004.170308T1400Z-170308T2300Z/
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Knox, North Judson, 
Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, 
Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone,
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Paulding, 
Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, 
Pandora, Van Wert, Ohio City, Lima, and Spencerville
321 PM EST Tue Mar 7 2017 /221 PM CST Tue Mar 7 2017/

...WIND ADVISORY IN EFFECT FROM 9 AM EST /8 AM CST/ TO 6 PM EST
/5 PM CST/ WEDNESDAY...

The National Weather Service in Northern Indiana has issued a
Wind Advisory...which is in effect from 9 AM EST /8 AM CST/ to
6 PM EST /5 PM CST/ Wednesday. 

HAZARDOUS WEATHER...

 * west winds to 30 mph with gusts to 50 mph. 

IMPACTS...

 * Scattered tree and power line damage possible

 * Difficult driving conditions, especially on north south roads 

 * Loose objects will be blown around 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts of
45 mph are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

INZ005>009-MIZ077>081-OHZ001-002-004-005-080430-
/O.CON.KIWX.HW.A.0001.170308T1400Z-170308T2300Z/
Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange, 
Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, 
Albion, Auburn, Garrett, Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, 
Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, 
Bryan, Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, 
Defiance, Sherwood, Hicksville, Napoleon, Deshler, 
and Liberty Center
321 PM EST Tue Mar 7 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON...

HAZARDOUS WEATHER...

 * West winds 30 to 40 mph with gusts to 60 mph possible.

IMPACTS...

 * Tree damage and power outages likely to occur Wednesday

 * Difficult driving conditions, especially on north south roads

 * Shingles may be lifted from roofs

 * Loose objects will be blown around

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
913 
WWUS73 KIWX 080246
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
946 PM EST Tue Mar 7 2017

INZ004-081100-
/O.UPG.KIWX.WI.Y.0004.170308T1400Z-170308T2300Z/
/O.NEW.KIWX.HW.W.0001.170308T1400Z-170308T2300Z/
St. Joseph IN-
Including the cities of South Bend, Mishawaka, New Carlisle, 
and Walkerton
946 PM EST Tue Mar 7 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM EST WEDNESDAY...

The National Weather Service in Northern Indiana has issued a
High Wind Warning...which is in effect from 9 AM to 6 PM EST
Wednesday. The Wind Advisory is no longer in effect. 

HAZARDOUS WEATHER...

 * A long period of sustained west winds to 30 to 40 mph with 
gusts to 55 mph.

IMPACTS...

 * Scattered trees and limbs downed

 * Power line damage possible Wednesday

 * Difficult driving conditions, especially on north south roads

 * Loose objects will be blown around

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

INZ005>009-MIZ077>081-OHZ001-002-004-005-081100-
/O.UPG.KIWX.HW.A.0001.170308T1400Z-170308T2300Z/
/O.NEW.KIWX.HW.W.0001.170308T1400Z-170308T2300Z/
Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange, 
Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, 
Albion, Auburn, Garrett, Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, 
Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, 
Bryan, Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, 
Defiance, Sherwood, Hicksville, Napoleon, Deshler, 
and Liberty Center
946 PM EST Tue Mar 7 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM EST WEDNESDAY...

The National Weather Service in Northern Indiana has issued a
High Wind Warning...which is in effect from 9 AM to 6 PM EST
Wednesday. The High Wind Watch is no longer in effect. 

HAZARDOUS WEATHER...

 * West winds 30 to 40 mph with gusts to 60 mph possible.

IMPACTS...

 * Tree damage and power outages likely to occur Wednesday

 * Difficult driving conditions, especially on north south roads

 * Shingles may be lifted from roofs

 * Loose objects will be blown around

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

INZ003-012>018-020-022>027-032>034-OHZ015-016-024-025-081100-
/O.CON.KIWX.WI.Y.0004.170308T1400Z-170308T2300Z/
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, Knox, 
North Judson, Bass Lake, Winamac, Francesville, Medaryville, 
Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, 
Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, 
Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, 
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier, 
Portland, Dunkirk, Paulding, Antwerp, Payne, Ottawa, Leipsic, 
Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, 
and Spencerville
946 PM EST Tue Mar 7 2017 /846 PM CST Tue Mar 7 2017/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM EST /8 AM CST/ TO
6 PM EST /5 PM CST/ WEDNESDAY...

HAZARDOUS WEATHER...

 * West winds to 30 mph with gusts to 50 mph.

IMPACTS...

 * Scattered tree and power line damage possible

 * Difficult driving conditions, especially on north south roads

 * Loose objects will be blown around

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts of
45 mph are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this high wind watch went out at Mar 7, 6:34 AM EST, 6 hours 2 minutes earlier.

Area forecast discussion, Mar 7, 6:34 AM EST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
634 AM EST Tue Mar 7 2017

.SYNOPSIS...
Issued at 630 AM EST Tue Mar 7 2017

It will be breezy this morning with showers gradually ending from
west to east as a strong cold front pushes through the region. It
will become mostly sunny by late morning and early afternoon with
windy conditions this afternoon. Temperatures will generally be
in the 50s during the day. Colder air can then be expected for
much of the remainder of this week into early next week with the
possibility of snow and more wintry conditions.

&&

.SHORT TERM...(Today and Tonight)
Issued at 450 AM EST Tue Mar 7 2017

A line of storms was racing east and about to move into the
northwest corner of Indiana and extreme southwest Lower Michigan
at 3 AM EST/08Z. Gradient winds still were very impressive over
northwest Indiana, with sustained winds 25-30 mph with gusts
generally to 45 mph. After coordination with SPC, another watch is
not expected; however, we are handling with a Special Weather
Statement. Ongoing trends indicate lightning was rapidly
diminishing in the northern section of the line with generally
warming cloud tops as the squall line was moving into a more
stable environment. Otherwise, temperatures will fall into the 50s
behind the line of storms and then remain in the 50s during the
day. Cooler and drier weather is expected tonight behind the
front.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 450 AM EST Tue Mar 7 2017

A very deep surface low near Hudson Bay will bring a tight pressure
gradient over the area Wednesday. Sustained winds near 30 mph with
gusts to 45 mph are likely by afternoon. Have deferred to the next
shift the possible issuance of the wind advisory given ongoing
strong to isolated severe storms. Otherwise, much colder air will
spread into the area Friday behind the front. A low pressure area
will track south of the Ohio River this weekend and bring a chance
for light snow with very cold temperatures for this time of year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 629 AM EST Tue Mar 7 2017

Occluding front was pushing toward KSBN this morning and will move
rather quickly east. Rain was already coming to an end at KSBN and
will not carry any pcpn there. Rain will end at KFWA by mid
morning. CIGS generally VFR but satellite and obs indicate pockets
of MVFR. Can't rule out a few hours of these CIGS before clearing
pushes through mid to late morning at KSBN and late morning to
early afternoon at KFWA. Winds will become gusty again this
afternoon with sun and mixing but VFR expected. Outlook for
Wednesday suggests very windy conditions with gusts to 35 or 40
knots a possibility.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Warning until 7 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Lashley
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 7, 5:39 AM EST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
539 AM EST Tue Mar 7 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
539 AM EST Tue Mar 7 2017 /439 AM CST Tue Mar 7 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

West to southwest winds of 20 to 30 mph with some gusts to 35 mph can
be expected today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds will likely gust up to 45 mph during the late morning and
afternoon hours on Wednesday.

A return to more winter like weather is expected later this week and
weekend. Colder temperatures and chances for snow are in the
forecast. It remains too early to accurately determine location of
heaviest snow and amounts with many model discrepancies. Pay
attention to later forecasts from trusted and reliable sources.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-081045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
539 AM EST Tue Mar 7 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Gale force wind gusts are expected today. Conditions hazardous to
small craft may continue tonight with west to southwest winds of 15
to 30 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions will remain hazardous through mid week for small craft,
with gale force wind gusts likely again Wednesday. Hazardous
conditions are possible late this week and weekend as well.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:21 PM ESTWind AdvisoryIWXAllen, Paulding, Putnam, Van Wert27 hr
Mar 7, 2:40 AM ESTSpecial Marine WarningIWX2 hr
Mar 7, 3:15 AM ESTSpecial Weather StatementIWXCass, Fulton, LaPorte, Marshall, Pulaski, Saint Joseph and 2 more60 min
Mar 7, 3:44 AM ESTSevere Thunderstorm WarningIWXCass, White46 min
Mar 7, 4:15 AM ESTSpecial Weather StatementIWXAllen, DeKalb, Elkhart, Fulton, Kosciusko, LaGrange and 3 more60 min
Mar 7, 4:25 AM ESTSpecial Weather StatementIWXAdams, Blackford, Grant, Huntington, Jay, Miami and 2 more50 min
Mar 7, 4:35 AM ESTGale WarningIWX11 hr
Mar 7, 5:18 AM ESTSpecial Weather StatementIWXAdams, Blackford, Grant, Huntington, Jay, Wells57 min
Mar 7, 6:28 AM ESTSpecial Weather StatementIWXJay32 min
Mar 7, 3:57 PM ESTGale WarningIWX26 hr
Mar 7, 3:57 PM ESTSmall Craft AdvisoryIWX15 hr

Nearby

High Wind Watches in Indiana, 2017High Wind Watches in Ohio, 2017High Wind Watches in Michigan, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.